Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



Asymptotic properties of Banach spaces
under renormings

Authors: E. Odell and Th. Schlumprecht
Journal: J. Amer. Math. Soc. 11 (1998), 175-188
MSC (1991): Primary 46B03, 46B45
MathSciNet review: 1469118
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It is shown that a separable Banach space $X$ can be given an equivalent norm $|\!|\!|\, \cdot |\!|\!|\, $ with the following properties: If $(x_{n})\subseteq X$ is relatively weakly compact and $\lim _{m\to \infty } \lim _{n\to \infty } |\!|\!|\, x_{m}+x_{n}|\!|\!|\, = 2\lim _{m\to \infty } |\!|\!|\, x_{m}|\!|\!|\,$, then $(x_{n})$ converges in norm. This yields a characterization of reflexivity once proposed by V.D. Milman. In addition it is shown that some spreading model of a sequence in $(X,|\!|\!|\, \cdot |\!|\!|\, )$ is 1-equivalent to the unit vector basis of $\ell _{1}$ (respectively, $c_{0}$) implies that $X$ contains an isomorph of $\ell _{1}$ (respectively, $c_{0}$).

References [Enhancements On Off] (What's this?)

  • [BL] B. Beauzamy and J.-T. Lapresté, Modèles étalés des espaces de Banach, Travaux en Cours, Herman, Paris, 1984. MR 86h:46024
  • [Be] S. Bellenot, Somewhat quasireflexive Banach spaces, Arkiv för matematik 22 (1984), 175-183. MR 86b:46014
  • [BP] C. Bessaga and A. Pe{\l}czy\'{n}ski, On bases and unconditional convergence of series in Banach spaces, Studia Math. 17 (1958), 151-164. MR 22:5872
  • [B] A. Brunel, Espaces assocíes à une suite bornée dans un espace de Banach, Séminaire Maurey-Schwartz, exposés 15, 16, 18, Ecole Polytechnique, 1973/4. MR 53:8866
  • [BS] A. Brunel and L. Sucheston, $B$-convex Banach spaces, Math. Systems Th. 7 (1974), 294-299. MR 55:11004
  • [CS] P.G. Casazza and T.J. Shura, Tsirelson's Space, Lectures Notes in Math., vol. 1363, Springer-Verlag, Berlin and New York, 1989. MR 90b:46030
  • [D1] M.M. Day, Normed linear spaces, Springer-Verlag, New York, 1973. MR 49:9588
  • [D2] M.M. Day, Reflexive spaces not isomorphic to uniformly convex Banach spaces, Bull. Amer. Math. Soc. 47 (1941), 313-317. MR 2:221b
  • [DGZ] R. Deville, G. Godefroy and V. Zizler, Smoothness and Renormings in Banach Spaces, Pitman Mongraphs and Surveys in Pure and Applied Mathematics 64 (1993). MR 94d:46012
  • [FG] K. Fan and I. Glicksberg, Fully convex normed linear spaces, Proc. Nat. Acad. Sci. USA 41 (1955), 947-953. MR 17:386h
  • [FJ] T. Figiel and W.B. Johnson, A uniformly convex Banach space which contains no $\ell _{p}$, Comp. Math. 29 (1974), 179-190. MR 50:8011
  • [G1] W.T. Gowers, A new dichotomy for Banach spaces, Geom. Funct. Anal. 6 (1996), 1083-1093. CMP 97:04
  • [G2] W.T. Gowers, A space not containing $c_{0}$, $\ell _{1}$ or a reflexive subspace, Trans. Amer. Math. Soc. 344 (1994), 407-420. MR 94j:46024
  • [GM] W.T. Gowers and B. Maurey, The unconditional basic sequence problem, J. Amer. Math. Soc. 6 (1993), 851-874. MR 94k:46021
  • [HM] R. Haydon and B. Maurey, On Banach spaces with strongly separable types, J. London Math. Soc. (2) 33 (1986), 484-498. MR 87g:46026
  • [J1] R.C. James, Reflexivity and the sup of linear functionals, Israel J. Math. 13 (1972), 289-300. MR 49:3506
  • [J2] R.C. James, Uniformly nonsquare Banach spaces, Ann. Math. 80 (1964), 542-550. MR 30:4139
  • [J3] R.C. James, Bases and reflexivity of Banach spaces, Annals of Math. 52 (1950), 518-527. MR 12:616b
  • [KM] J.L. Krivine and B. Maurey, Espaces de Banach stables, Israel J. Math. 39 (1981), 273-295. MR 83a:46030
  • [LT] J. Lindenstrauss and L. Tzafriri, Classical Banach Spaces I, Springer-Verlag, New York, 1977. MR 58:17766
  • [M] B. Maurey, Types and $\ell _{1}$-subspaces, Longhorn Notes, Texas Functional Analysis Seminar 1982-83, The University of Texas at Austin, 123-137.
  • [MMT] B. Maurey, V.D. Milman and N. Tomczak-Jaegermann, Asymptotic infinite-dimensional theory of Banach spaces, Operator Theory: Advances and Applications 77 (1995), 149-175. MR 97g:46015
  • [Mil] D.P. Milman, On some criteria for the regularity of spaces of the type (B), Dokl. Akad. Nauk SSSR 20 (1938), 243-246, (in Russian).
  • [Mi] V.D. Milman, Geometric theory of Banach spaces II, geometry of the unit sphere, Russian Math. Survey 26 (1971), 79-163, (trans. from Russian). MR 54:8240
  • [MT] V.D. Milman and N. Tomczak-Jaegermann, Asymptotic $\ell _{p}$ spaces and bounded distortion, (Bor-Luh Lin and W.B. Johnson, eds.), Contemporary Math. 144 Amer. Math. Soc. (1993), 173-195. MR 94m:46014
  • [O] E. Odell, Applications of Ramsey theorems to Banach space theory, Notes in Banach spaces (H.E. Lacey, ed.), U.T. Press, Austin, pp. 379-404. MR 83g:46018
  • [OS] E. Odell and Th. Schlumprecht, A problem on spreading models, to appear in J. Funct. Anal.
  • [P] B.J. Pettis, A proof that every uniformly convex space is reflexive, Duke Math. J. 5 (1939), 249-253.
  • [R1] H. Rosenthal, Double dual types and the Maurey characterization of Banach spaces containing $\ell ^{1}$, Longhorn Notes, Texas Functional Analysis Seminar 1983-84, The University of Texas at Austin, 1-37. CMP 18:10
  • [R2] H. Rosenthal, A characterization of Banach spaces containing $c_{0}$, J. Amer. Math. Soc. 7 (1994), 707-747. MR 94i:46032
  • [R3] H. Rosenthal, A characterization of Banach spaces containing $\ell ^{1}$, Proc. Nat. Acad. Sci. USA 71 (1974), 2411-2413. MR 50:10773
  • [T] B.S. Tsirelson, Not every Banach space contains $\ell _{p}$ or $c_{0}$, Funct. Anal. Appl. 8 (1974), 138-141.

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (1991): 46B03, 46B45

Retrieve articles in all journals with MSC (1991): 46B03, 46B45

Additional Information

E. Odell
Affiliation: Department of Mathematics, The University of Texas at Austin, Austin, Texas 78712-1082

Th. Schlumprecht
Affiliation: Department of Mathematics, Texas A&M University, College Station, Texas 77843-3368

Keywords: Spreading model, Ramsey theory, $\ell _{1}$, $c_{0}$, reflexive Banach space
Received by editor(s): May 12, 1997
Received by editor(s) in revised form: September 15, 1997
Additional Notes: Research of both authors was supported by NSF and TARP
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society